Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 8, NWS Grand Rapids, MI

November 15, 202023 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Nov 15, 2020, 9:53 PM EST for 23 counties in Michigan. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 9:53 PM EST (02:53 UTC)
Expired
Nov 16, 2020, 4:00 AM EST
In force
6 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS73 KGRR 160253
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
953 PM EST Sun Nov 15 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160900-
/O.CAN.KGRR.HW.W.0001.000000T0000Z-201116T0300Z/
/O.NEW.KGRR.WI.Y.0008.201116T0253Z-201116T0900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
953 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
1 follow-up statement
341 
WWUS73 KGRR 160849
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
349 AM EST Mon Nov 16 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-
/O.EXP.KGRR.WI.Y.0008.000000T0000Z-201116T0900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
349 AM EST Mon Nov 16 2020

...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING...

The winds are under advisory criteria and will continue to
diminish through the morning. As a result the advisory will be
allowed to expire at 4 am.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Nov 15, 6:30 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 15, 6:30 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
630 PM EST Sun Nov 15 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 259 PM EST Sun Nov 15 2020

- Storm system winds down tonight

- Weak trough moving through on Monday afternoon/evening

- Next good chance of precipitation comes next Saturday

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 330 PM EST Sun Nov 15 2020

-- Storm system winds down tonight --

980mb low is centered just northeast of Sault Ste Marie as of
19z...which is about where and to the depth that is was forecast.
Expect it to continue to drop in pressure this evening. Strong
pressure gradient remains in place across the area this evening so
have made no change to the High Wind Warning. It continues through
1000pm. Statewide power outages are now closing in on a quarter of
a million at 202,086 as of 256pm per poweroutage.us. We are
routinely gusting to around or above 50 mph at this time and
expect this to remain the case into the evening hours as the core
of the wind is moving through. Peak wind remains 68 mph at a
mesonet in Norton Shores and we have recently had a gust to 66
mph at a mesonet in Jackson as of 314pm. Bottom line High Wind
Warning is working out well and remains in place.

As for the snow side of the system we have been monitoring a
webcam in Tustin in our northern CWA and the ground has some white
showing up on it now. Cadillac is 33 degrees and reporting snow.
Roads are wet in Cadillac at this point. Feel we are looking at
several hours of snow before the deeper moisture pulls away.
Cannot rule out an inch or two of snow on the high ground of Lake
and Osceola Counties before it ends. Most of that should be on
grassy areas though.

-- Weak trough moving through on Monday afternoon/evening --

A weak surface and upper trough will work through the area on
Monday and Monday night. We will see a rain and snow mix across
the area, especially across Central Lower Michigan which is where
we have the highest pops. Little to no snow accumulation is
expected with this light precipitation.

-- Next good chance of precipitation comes next Saturday --

The remainder of the work week looks dry with moderating
temperatures after a cool start to the week. The next solid chance
for precipitation comes on Saturday with a developing warm front.
A cold front will swing through the area later Sunday into Monday.
The precipitation over the weekend should mainly be in the form of
rain.

&&

.AVIATION...For the 00Z TAFS through 00Z Monday evening) Issued
at 630 PM EST Sun Nov 15 2020

MVFR and VFR conditions expected overnight with ceilings 2500 to
4000 feet AGL. West winds will continue to gust over 30 knots at
times through 06Z and gradually diminish on Monday. Light rain and
snow is also expected but should not be heavy enough to bring IFR
conditions.

&&

.MARINE...
Issued at 330 PM EST Sun Nov 15 2020

For simplicity sake have extended the Storm Warning by a few hours
to 1000pm to match up with the High Wind Warning on land. Wind
gusts currently are right around the storm warning threshold.
Muskegon has hit 49 knots in the last hour and Holland has hit 47
knots. 48 knots is Storm Warning criteria by definition. The core
of the wind is in place now and continues into the evening. Winds
should gradually come down through the night and into Monday. Will
let the higher headline ride for now (Storm Warning) and not issue
a back end Gale until we get through the storm force winds. We
will need to downgrade into a Gale this evening once we are
certain winds will no longer be gusting into the 45-50 knot range.
Waves are currently at 11 feet at the Ludington and mid lake
buoys. The peak so far has been 13 feet at Ludington. As colder
air continues to work into the area this evening we expect waves
to creep up in height peaking in a few hours around 600pm.

As for water levels...they have peaked at 582.4 and 582.5 feet
this afternoon at Holland and Ludington respectively. This is a
bit of an over perform above what the FVCOM had been forecasting.
We are likely looking at lakeshore flooding at the present time as
well as significant dune and beach erosion. Waves on the webcams
on the shoreline have been impressive.

Again, winds and waves will come down tonight and Monday. Gales
likely tonight and Small Craft conditions on Monday. Another wind
and wave event is expected on Monday night and a Small Craft
Advisory will be needed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 10 PM EST this evening for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

     Lakeshore Flood Warning until 1 AM EST Monday for MIZ037-043-050-
     056-064-071.

LM...Storm Warning until 10 PM EST this evening for LMZ844>849.

&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ostuno
MARINE...Duke
Hazardous weather outlook, Nov 15, 7:35 AM EST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
735 AM EST Sun Nov 15 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
735 AM EST Sun Nov 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning.  Cloud to ground
lightning strikes and locally higher winds may occur with any
storms.

Winds gusting between 50 and 60 mph Sunday afternoon will knock
down some trees and cause scattered power outages. Large waves on
Lake Michigan will result in some dune erosion. Snow Sunday
evening near and north of Big Rapids may create slick spots on
bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
735 AM EST Sun Nov 15 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Storm force wind gusts to 50 knots on Lake Michigan this afternoon
will result in waves reaching 12-16 feet. Substantial dune
erosion and minor harbor flooding is expected.

A few thunderstorms are possible this morning.  Cloud to water
lightning strikes and gusty winds will accompany any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 9:54 PM ESTGale WarningGRR6 hr
Nov 16, 3:52 AM ESTSmall Craft AdvisoryGRR48 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.